The Experts in Natural and Affordable Programs for Prescription Drug Withdrawal
ARTICLE WRITTEN BY ALEXIA ELEJALDE-RUIZ
Reducing your reliance on antidepressants requires patience and a doctor's involvement.
When the weight of her husband's cancer and the stress of her corporate job became too heavy to bear, Karen Huber did as many of her friends had done and started taking an antidepressant.
What she didn't realize was how difficult it would be to stop.
After a year of taking 10 milligrams of Lexapro daily, on top of 50 mg of Trazodone that she had been taking for a decade to help her sleep, Huber tried to quit cold turkey. The withdrawal symptoms were insufferable: anger and frustration so overwhelming she "could have chewed through a brick."
When Huber tried quitting again in March, she attacked it with a three-pronged strategy: She split her pills in half every couple of weeks, took nutritional supplements to mitigate her irritability, and ultimately checked into a detox center for three weeks. It took more than two months, but it worked.
"If I had known how hard antidepressants are to get off of, I would have tried to avoid them," said Huber, 54, of Little Rock, Ark.
Antidepressant usage doubled between 1996 and 2005, to 10 percent of the U.S. population, according to a study published last year in the Archives of General Psychiatry. That boom means masses of patients who face the challenges of stopping.
Though antidepressants are the most commonly prescribed medications in the U.S., there are no official published guidelines for when and how to come off them, said Dr. Michael Banov, a psychiatrist and author of the new book "Taking Antidepressants" (Sunrise River Press, $16.95).
Generally, patients should stay on antidepressants for at least nine to 12 months to reduce the likelihood of a depression relapse, Banov said. But beyond that, it's up to patients to work with their doctors on whether and how to wean themselves off the drugs. Sometimes the process is unpleasant.
About 20 percent of people who try to quit suffer what the drug companies coined "antidepressant discontinuation syndrome," which can cause symptoms including depression, anxiety, irritability, dizziness, nausea, light-headedness and electric shocks known as "brain zaps."
Symptoms can be more severe the longer you have taken antidepressants, the higher the dosage and the more sensitive your body happens to be, Banov said. They also depend on the drug. Paxil and Effexor are associated with some of the worst withdrawal symptoms because they clear out of your system quickly, leaving little time for your body to adjust to the sudden drop in the neurotransmitter serotonin. Prozac, meanwhile, takes a long time to leave your body, diffusing the withdrawal effects.
Though drug companies warn of potential withdrawal symptoms in their literature, physicians don't always alert their patients when they prescribe the meds, and many people start taking antidepressants not knowing it's so hard to stop.
"It made me angry. I felt like I hadn't been told," said Katherine Perry, 40, an English professor in Cumming, Ga., who became uncomfortably irritable and anxious when she tried to wean herself off Paxil and Wellbutrin on separate occasions.
A cruel catch to discontinuing antidepressants is that it can be hard to tell if the symptoms are from withdrawal or a return of depression, so you have to wait it out, Banov said. If it's withdrawal, the symptoms should begin to clear up in one to two weeks, though sometimes it takes six to eight. If it's depression, they'll get worse.
The key to managing withdrawal is to taper the dosage gradually. But some people need more help, especially when they're trying to come off several prescription drugs.
Wendy Honeycutt was put on antidepressants after the suicides of her mother and brother. It proved a "doorway to disaster," she said, as the side effects later prompted her to take sleeping pills and anti-anxiety medication. At the peak, she was taking seven prescription drugs.
When she decided to clear her body because she felt like "a toxic mess," the Texas woman went into a debilitating withdrawal that left her sleepless, anxious, shaking, sweating and emotionally numb, with electrical zaps feeling like "red-hot pokers in my head." She was incapacitated for two months and sick for three years.
It wasn't until Honeycutt found Point of Return, a nonprofit based in Malibu, Calif., that helps people come off their prescription meds, that she began to improve. In addition to offering tapering schedules, information on how drugs interact with each other and emotional support, the organization swears by a schedule of nutritional supplements to temper withdrawal, including omega-3 fatty acids to support brain function and glutathione to enhance the immune system.
Honeycutt, 44, a pastor who now volunteers at Point of Return, said she has been medication-free for three years.
Of course, some people need to be on antidepressants and shouldn't quit. Long-term untreated depression is bad for your brain and body, causing parts of the hippocampus to shrink and hurting the immune system, Banov said. The goal is to be depression-free, not medication-free, he said.
But for Huber, who used the Point of Return program for the six weeks she tapered her dosage, life is better without them - though not necessarily easier. The Lexapro had protected her like a "hard shell," keeping her from being weepy all the time, especially after her husband died last summer.
"Since I've been off them, I cry much easier, I'm much more tender," Huber said. "But that's OK. That's part of the grief process." - Read original article...
CHICAGO TRIBUNE | ARTICLE WRITTEN BY ALEXIA ELEJALDE-RUIZ